The elderly are at risk of accidentally harming themselves by taking potentially lethal mixtures of medicines, an expert says. Pharmacist Kim Munro, of Aberdeen’s Robert Gordon University, found just 16% of patients were receiving help with taking their drugs.
He surveyed 695 people aged 78 to 86 living in sheltered housing.
The poll revealed half were taking more than five different medicines a day, with one in five taking at least 12.
Some 14% of the sample were using highly toxic medicines such as warfarin.
Meanwhile, anti-inflammatory and blood pressure drugs taken by more than half the people had a high risk of side effects.
The survey, presented at the British Pharmaceutical Conference in Manchester, also suggested the risk of making mistakes was increased by frequent changes in elderly people’s medication routines.
One in 10 people reported that their drugs – or instructions on how to take them – had changed at least four times in the last 12 months.
Mr Munro said: “This research proves that elderly people are at risk of being harmed by potentially lethal mixtures of medicines. Most people probably aren’t aware that they are in any danger.”
He added that pharmacists could help ensure patients were taking their drugs properly by carrying out medication reviews.
“Further evaluation of such interventions is absolutely necessary in this area, especially for those people with minimal social support.”
Between 1% and 2% of hospital admissions are related to adverse drug reactions, many of which involve elderly people.
Jonathan Ellis, policy manager at Help the Aged, said: “This has been a problem for a long time.
“GPs and pharmacists should be giving elderly people more information, as it can be quite confusing when you have lots of pill to take and they are being changed.”
If elderly people ended up in hospital because of adverse reactions, the situation could become more complicated, he added.
“They can get their medication changed, sometimes ending up taking more pills, and if they don’t get the advice they are even more likely to end up having problems.”